Alert archive / Missouri / Special Weather Statements in 2012

Special Weather Statement, NWS Springfield, MO

March 17, 2012Miller County, Missouri

NWS Springfield, MO issued this special weather statement at Mar 17, 2012, 3:03 PM CDT for Miller County, Missouri. It was in force for 27 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 17, 2012, 3:03 PM CDT (20:03 UTC)
Expired
Mar 17, 2012, 3:30 PM CDT
In force
27 min
Issued by
NWS Springfield, MO

County Miller County, MO

What was reported inside it

TimeReportWhereRemark
Mar 17, 3:10 PM CDTHAIL 14 E Osage Beach, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 8.1 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2012-03-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1549 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2012-03-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1549 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
724 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

166 
WWUS83 KSGF 172003
SPSSGF

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
303 PM CDT SAT MAR 17 2012

MOZ057-058-172030-
MARIES MO-MILLER MO-
303 PM CDT SAT MAR 17 2012

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MILLER AND NORTHWESTERN
MARIES COUNTIES UNTIL 330 PM CDT...

AT 259 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 4 MILES SOUTHWEST OF TUSCUMBIA...OR 6 MILES
NORTHEAST OF OSAGE BEACH...MOVING EAST AT 45 MPH. NICKEL SIZE HAIL IS
EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE KAISER...MARYS HOME...SAINT ELIZABETH...
TUSCUMBIA AND ULMAN.

OTHER LOCATIONS IN THIS SIGNIFICANT WEATHER ADVISORY INCLUDE LAKE OF
THE OZARKS STATE PARK AND LAKE OF THE OZARKS. 

LAT...LON 3834 9220 3830 9218 3830 9208 3818 9201
      3809 9256 3810 9259 3817 9260 3817 9264
      3819 9264 3835 9240 3834 9228 3833 9226
TIME...MOT...LOC 2003Z 248DEG 39KT 3821 9246

$$

GRIFFIN

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this special weather statement went out at Mar 17, 12:36 PM CDT, 2 hours 27 minutes earlier.

Area forecast discussion, Mar 17, 12:36 PM CDT, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1236 PM CDT SAT MAR 17 2012

.UPDATE...

STORMS THAT DEVELOPED AHEAD OF THE SHORTWAVE TROUGH MOVING ACROSS
THE REGION THIS MORNING HAVE PRODUCED SOME SMALL HAIL...GENERALLY
PEA TO DIME SIZE...OVER THE PAST COUPLE OF HOURS. ADDITIONAL STORM
DEVELOPMENT IS EXPECTED THROUGH EARLY/MID AFTERNOON AHEAD OF THIS
FEATURE AND EXPECT A FEW STORMS TO INTENSIFY AS STORMS HAVE A
BETTER CHANCE OF BECOMING SURFACE BASED WITH CAPES OF 1500 TO 2000
J/KG.

CURRENT FORECAST HAS THE HIGHER POPS OVER OUR EASTERN COUNTIES
HANDLED WELL AND JUST MADE A FEW ADJUSTMENTS TO HOURLY TEMPERATURES.

TERRY

&&

.DISCUSSION...

THE WEATHER SURE HAS BEEN FANTASTIC OVER THE PAST SEVERAL
DAYS...WITH WARM TEMPERATURES AND PLENTY OF SUNSHINE.  CONDITIONS
WILL START BECOMING MORE ACTIVE WITH TIME.

FOR TODAY...WE WILL INSERT A MENTION FOR SEVERE THUNDERSTORMS.
WE'VE BEEN TRACKING A WEAK UPPER LEVEL DISTURBANCE FOR THE LAST
THREE DAYS.  THIS FEATURE IS NOW POSITIONED OVER OKLAHOMA...AND WILL
PASS DIRECTLY OVER THE OZARKS REGION TODAY.

A SLIGHT INCREASE IN MID LEVEL WINDS...WILL BE SUFFICIENT ENOUGH TO
ORGANIZE A FEW THUNDERSTORMS THIS AFTERNOON AND EVENING.  LARGE HAIL
UP TO THE SIZE OF HALF DOLLARS...AND SEVERE THUNDERSTORM WIND GUSTS
UP TO 60 MPH WILL BE THE PRIMARY HAZARDS FROM TODAYS STORMS.

THERE IS A CHANCE THAT A FEW LINGERING STORMS COULD CONTINUE INTO
TO NIGHTS PERIOD...PARTICULARLY OVER THE EASTERN OZARKS.
HOWEVER...MOST LOCATIONS WILL BECOME DRY BY TONIGHT.

FOR SUNDAY AND SUNDAY NIGHT...THE CALM BEFORE THE STORM WILL OCCUR.
MID LEVEL HEIGHT RISES SHOULD PUT A CAP ON OUR PRECIPITATION CHANCES.
THEREFORE...NICE WEATHER IS IN STORE...WITH A MIX OF SUN AND
CLOUDS.  LOOK FOR AFTERNOON HIGHS IN THE UPPER 70S.

A TYPICAL SPRING TIME STORM STRUCTURE...THAT WOULD CAUSE FLOODING
FOR THE OZARKS REGION WILL EVOLVE BY MONDAY.  A LARGE SCALE...AND
SLOW MOVING UPPER LEVEL STORM SYSTEM...WILL BEGIN TO INTERACT WITH
DEEP GULF MOISTURE TO PRODUCE 3 TO 6 INCHES OF WIDESPREAD RAINFALL
ACROSS SOUTHEAST KANSAS AND THE MISSOURI OZARKS.  RAINFALL AMOUNTS
WILL ALSO BE ENHANCED BY A STRONG SOUTH PACIFIC CONNECTION...THAT IS
ALREADY ESTABLISHED.  THIS SOUTH PACIFIC MOISTURE STREAM CAN BE
VIEWED ON WATER VAPOR IMAGERY...AND WILL BE PULLED DIRECTLY INTO THE
APPROACHING STORM SYSTEM.

THIS EPISODE OF EXCESSIVE RAINFALL WILL COMMENCE MONDAY...AND
CONTINUE IN INTERMITTENT FASHION INTO WEDNESDAY MORNING.

ALONG WITH THE HEIGHTENED FLOOD RISK...SEVERAL INGREDIENTS WILL ALSO
COME TOGETHER FOR ORGANIZED THUNDERSTORMS.  AN INCREASE IN DEEP
LAYER SHEAR COMBINED WITH MODEST TO MODERATE INSTABILITY...WILL
CREATE A RISK FOR LARGE HAIL AND DAMAGING WINDS...PARTICULARLY ON
MONDAY AND MONDAY NIGHT.

BEYOND WEDNESDAY MORNING...THERE MODEL DIFFERENCES BETWEEN THE GFS
AND THE ECMWF REGARDING THE PROGRESSION OF THE UPPER LOW.  THE GFS
MAINTAINS KEEPS THE LOW CUTOFF A LITTLE LONGER THAN THE ECMWF.  THIS
WOULD KEEP SHOWER CHANCES IN THE FORECAST THROUGH FRIDAY AFTERNOON.

DUE TO THE CLOUD COVER AND PRECIPITATION...COOLER TEMPERATURES WILL
ALSO ACCOMPANY THIS STORM SYSTEM NEXT WEEK.  AFTERNOON HIGHS IN THE
60S WILL BE COMMON FROM TUESDAY THROUGH FRIDAY...WITH OVERNIGHT LOWS
IN THE 40S AND 50S.

CRAMER

&&

.AVIATION...

DISCUSSION FOR THE 18Z TAFS...WENT AHEAD AND KEPT SOME VICINITY
THUNDER IN THE TAF FOR SPRINGFIELD AND BRANSON THROUGH MUCH OF THE
AFTERNOON AS UNSTABLE AIRMASS OVER THE REGION MAY INTERACT WITH
OUTFLOW BOUNDARIES FROM STORMS THAT DEVELOPED ALONG AND EAST OF AN
AVA TO BOLIVAR LINE EARLIER TODAY. OTHERWISE WE SHOULD SEE STORM
CHANCES DIMINISH THIS EVENING AS THE SHORTWAVE TROUGH OVER CENTRAL
MO CONTINUES TO MOVE NORTHEAST AWAY FROM THE OZARKS. WILL HAVE TO
WATCH FOR STORM DEVELOPMENT IN THE PLAINS LATER THIS AFTERNOON
WITH THESE STORMS POTENTIALLY DRIFTING INTO WESTERN MO DURING THE
EARLY EVENING...BUT THINK CHANCES ARE TOO LOW TO CARRY IN TAFS FOR
NOW.

ALSO...WILL CARRY WIND SHEAR IN THE TAFS FOR SPRINGFIELD AND
JOPLIN AFTER 1Z AS 925 MB WINDS SHOULD INCREASE TO AROUND 40 KNOTS
AFTER SUNSET.

TERRY

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Mar 17, 1:00 PM CDT, 2 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT SAT MAR 17 2012

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-181800-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
100 PM CDT SAT MAR 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  ELEVATED HAIL RISK.
  ELEVATED THUNDERSTORM WIND DAMAGE RISK.
  ELEVATED LIGHTNING RISK.
  LIMITED FLOOD RISK.

DISCUSSION...

 SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS AFTERNOON IN
 RESPONSE TO AN UPPER LEVEL DISTURBANCE. A FEW STORMS MAY PRODUCE
 HAIL TO THE SIZE OF HALF DOLLARS AND WIND GUSTS IN EXCESS OF 60
 MPH...ESPECIALLY ACROSS THE EASTERN MISSOURI OZARKS. LOCALIZED
 FLOODING WILL ALSO BE POSSIBLE ACROSS CENTRAL AND SOUTH CENTRAL
 MISSOURI.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

 A WIDESPREAD EPISODE OF FLOODING IS EXPECTED TO EVOLVE MONDAY
 THROUGH WEDNESDAY. THREE TO SIX INCHES OF RAIN IS FORECASTED
 OVER THE REGION...RESULTING IN BOTH FLASH FLOODING OF SMALL
 STREAMS AND CREEKS...AND FLOODING OF MAIN STEM RIVERS.

 SEVERE THUNDERSTORMS WILL AGAIN BE POSSIBLE MONDAY AND MONDAY
 NIGHT.  THE COMBINATION OF AN UNSTABLE AIRMASS ALONG WITH
 INCREASING WIND SHEAR WILL SUPPORT ORGANIZED THUNDERSTORMS.
 LARGE HAIL AND DAMAGING WIND GUSTS WILL AGAIN BE THE PRIMARY
 HAZARDS WITH ANY SEVERE STORMS ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

 WIDESPREAD SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
 HOWEVER STORM SPOTTERS ARE ENCOURAGED TO REPORT OBSERVED HAIL...HIGH
 WINDS AND FLOODING IN THEIR COUNTIES.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

TERRY

In the hours before

Local storm report, Mar 17, 12:09 PM CDT, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1209 PM CDT SAT MAR 17 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1159 AM     HAIL             1 S DIXON               37.98N 92.10W
03/17/2012  E0.88 INCH       PULASKI            MO   PUBLIC

&&

KURTZ
Special weather statement, Mar 17, 12:54 PM CDT, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1254 PM CDT SAT MAR 17 2012

MOZ056-057-069-171830-
CAMDEN MO-MILLER MO-MORGAN MO-
1254 PM CDT SAT MAR 17 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CAMDEN...
SOUTHEASTERN MORGAN AND WEST CENTRAL MILLER COUNTIES UNTIL 130 PM
CDT...

AT 1252 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR BARNUMTON...OR 12 MILES NORTHWEST OF
CAMDENTON...MOVING NORTHEAST AT 40 MPH. NICKEL SIZE HAIL IS EXPECTED
WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE BAGNELL...BARNUMTON...CLIMAX SPRINGS...
GRAVOIS MILLS...HURRICANE DECK...LAKE OZARK...LAKELAND...LAKEVIEW...
LAURIE...PURVIS...ROCKY MOUNT...SUNRISE BEACH...VILLAGE OF FOUR
SEASONS AND VILLAGE OF THE FOUR SEASONS.

OTHER LOCATIONS IN THIS SIGNIFICANT WEATHER ADVISORY INCLUDE LAKE OF
THE OZARKS.

LAT...LON 3826 9255 3799 9293 3806 9307 3810 9307
      3812 9306 3841 9282
TIME...MOT...LOC 1754Z 220DEG 35KT 3809 9293

GRIFFIN
Local storm report, Mar 17, 1:10 PM CDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
110 PM CDT SAT MAR 17 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0104 PM     HAIL             3 E ROLLA               37.95N 91.72W
03/17/2012  E0.75 INCH       PHELPS             MO   TRAINED SPOTTER

            TRAINED SPOTTER REPORTS PEA TO PENNY SIZED HAIL.

&&

KURTZ
Local storm report, Mar 17, 1:13 PM CDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
113 PM CDT SAT MAR 17 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0113 PM     HAIL             LAURIE                  38.20N 92.83W
03/17/2012  E0.88 INCH       MORGAN             MO   PUBLIC

&&

MGRIFFIN
Special weather statement, Mar 17, 2:36 PM CDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
236 PM CDT SAT MAR 17 2012

MOZ057-069-172000-
CAMDEN MO-MILLER MO-
236 PM CDT SAT MAR 17 2012

...SIGNIFICANT WEATHER ADVISORY FOR MILLER AND NORTH CENTRAL CAMDEN
COUNTIES UNTIL 300 PM CDT...

AT 231 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 3 MILES SOUTHWEST OF OSAGE BEACH...MOVING
NORTHEAST AT 35 MPH. PENNY SIZE HAIL IS EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE AURORA SPRINGS...BAGNELL...ETTERVILLE...
GREEN BAY TERRACE...HURRICANE DECK...KAISER...LAKE OZARK...
LAKELAND...LAKEVIEW...OLD LINN CREEK...OSAGE BEACH...TUSCUMBIA...
ULMAN...VILLAGE OF FOUR SEASONS AND VILLAGE OF THE FOUR SEASONS.

OTHER LOCATIONS IN THIS SIGNIFICANT WEATHER ADVISORY INCLUDE LAKE OF
THE OZARKS STATE PARK AND LAKE OF THE OZARKS.

LAT...LON 3815 9228 3804 9277 3813 9283 3822 9272
      3822 9270 3825 9270 3843 9248
TIME...MOT...LOC 1936Z 244DEG 30KT 3815 9263

GRIFFIN
Special weather statement, Mar 17, 3:03 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
303 PM CDT SAT MAR 17 2012

MOZ057-058-172030-
MARIES MO-MILLER MO-
303 PM CDT SAT MAR 17 2012

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MILLER AND NORTHWESTERN
MARIES COUNTIES UNTIL 330 PM CDT...

AT 259 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 4 MILES SOUTHWEST OF TUSCUMBIA...OR 6 MILES
NORTHEAST OF OSAGE BEACH...MOVING EAST AT 45 MPH. NICKEL SIZE HAIL IS
EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE KAISER...MARYS HOME...SAINT ELIZABETH...
TUSCUMBIA AND ULMAN.

OTHER LOCATIONS IN THIS SIGNIFICANT WEATHER ADVISORY INCLUDE LAKE OF
THE OZARKS STATE PARK AND LAKE OF THE OZARKS.

LAT...LON 3834 9220 3830 9218 3830 9208 3818 9201
      3809 9256 3810 9259 3817 9260 3817 9264
      3819 9264 3835 9240 3834 9228 3833 9226
TIME...MOT...LOC 2003Z 248DEG 39KT 3821 9246

GRIFFIN

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 17, 9:31 AM CDTSpecial Weather StatementSGFHickory44 min
Mar 17, 9:44 AM CDTSpecial Weather StatementSGFMorgan46 min
Mar 17, 10:01 AM CDTSpecial Weather StatementSGFCamden29 min
Mar 17, 10:27 AM CDTSpecial Weather StatementSGFMorgan18 min
Mar 17, 11:05 AM CDTSpecial Weather StatementSGFMiller25 min
Mar 17, 11:13 AM CDTSpecial Weather StatementSGFDouglas32 min
Mar 17, 11:29 AM CDTSpecial Weather StatementSGFPulaski31 min
Mar 17, 11:43 AM CDTSpecial Weather StatementSGFTexas32 min
Mar 17, 11:52 AM CDTSpecial Weather StatementSGFMaries38 min
Mar 17, 11:56 AM CDTSevere Thunderstorm WarningSGFMaries, Phelps, Pulaski34 min
Mar 17, 12:54 PM CDTSpecial Weather StatementSGFCamden36 min
Mar 17, 1:06 PM CDTSevere Thunderstorm WarningSGFCamden, Miller, Morgan24 min
Mar 17, 2:36 PM CDTSpecial Weather StatementSGFMiller24 min
Mar 17, 3:05 PM CDTSevere Thunderstorm WarningSGFMaries, Miller25 min
Mar 17, 3:29 PM CDTSevere Thunderstorm WarningSGFMaries, Miller31 min
Mar 17, 4:12 PM CDTSpecial Weather StatementSGFMaries, Miller63 min
Mar 17, 4:42 PM CDTSevere Thunderstorm WarningSGFMaries, Phelps48 min
Mar 17, 5:00 PM CDTSevere Thunderstorm WarningSGFMaries, Miller30 min
Mar 17, 5:17 PM CDTSpecial Weather StatementSGFMiller28 min
Mar 17, 5:25 PM CDTSevere Thunderstorm WarningSGFMaries, Miller50 min
Mar 17, 6:17 PM CDTAreal Flood AdvisorySGFMaries, Miller, Phelps6 hr
Mar 17, 6:20 PM CDTSpecial Weather StatementSGFMaries55 min
Mar 17, 6:42 PM CDTFlash Flood WarningSGFMaries, Miller5 hr
Mar 17, 6:49 PM CDTSevere Thunderstorm WarningSGFMaries41 min

Nearby

Special Weather Statements in Missouri, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.